The use of fluoroquinolones in people over 60 increases the risk of tendon damage
It is known that the use of fluoroquinolones can damage tendons, especially the Achilles tendon. This was first established by the Australian Committee for the Control of Adverse Drug Reactions (ADRAC), and in 2002 this was confirmed by the results of a controlled epidemiological study carried out in Denmark.
A group of researchers from Denmark has analyzed materials from a large (UK) medical database published in the past 6 years. The study included 46,776 patients who received fluoroquinolones. Among them, 704 cases of Achilles tendonitis and 38 cases of rupture were recorded. The relationship between fluoroquinolone use and tendon damage was established in 46 cases, while the adjusted relative risk for Achilles tendon damage was 1.9. In the group of patients over 60 years old, it was significantly higher - 3.2, and in patients under 60 years old, it had no statistical significance (0.9). An interesting fact is that in patients over the age of 60 who were receiving fluoroquinolones and glucocorticoids simultaneously, the relative risk of Achilles tendon injury was higher and amounted to 6.2.
The Australian Committee for Adverse Drug Reaction Control, in turn, has recorded 112 cases of tendon damage, including 30 cases of rupture associated with the use of fluoroquinolones. In almost all patients, the Achilles tendon was involved in the process. In most cases, this adverse drug reaction was associated with ciprofloxacin (100 patients), 9 patients with norfloxacin and in 3 cases, gatifloxacin, enoxacin and moxifloxacin became the fluoroquinolones. The prevalence of ciprofloxacin among other fluoroquinolones with tendon damage is not explained, because in the past 5 years in Australia the number of prescriptions for norfloxacin and ciprofloxacin has been almost the same (more 600,000). For comparison, in a study in Denmark, the risk of tendon injury with ciprofloxacin and norfloxacin was similar. A higher risk was associated with the use of ofloxacin, which is not registered in Australia.
According to ADRAC, out of 106 tendon lesions where the patient's age was noted, 73 were over 60 and 20 were between 50 and 60 years of age. Despite the fact that in all cases there was no evidence of concomitant treatment with other drugs, it was found that 47 patients were simultaneously receiving oral glucocorticoids.
Therefore, practitioners should remember that damage to the tendons is one of the adverse reactions to drugs specific to a group of antibiotics such as fluoroquinolones. The risk factors for its development are: the elderly patient and the simultaneous use of glucocorticoids. In this regard, patients who are prescribed fluoroquinolones should also be advised of the need to seek medical attention if there is pain or discomfort in the Achilles tendon or calf muscle area.